Florida, 2023

Hail and Damaging Winds in Florida, April 26, 2023

April 26, 2023 · NWS JAX · 17 events in 5 counties and zones

A quasi-stationary frontal zone was meandering near the I-10 corridor in the afternoon under zonal flow aloft and passing weak short wave PVA. Cold temperatures aloft combined with shear and CAPE in the hail growth zone combined with diurnal instability and mesoscale boundary collisions to produce large hail in scattered severe afternoon and evening storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A quasi-stationary frontal zone was meandering near the I-10 corridor in the afternoon under zonal flow aloft and passing weak short wave PVA. Cold temperatures aloft combined with shear and CAPE in the hail growth zone combined with diurnal instability and mesoscale boundary collisions to produce large hail in scattered severe afternoon and evening storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 26, 2:11 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 26, 2:11 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
311 PM EDT Wed Apr 26 2023

...SEVERE THUNDERSTORM WATCH IN EFFECT TONIGHT...
...STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL
THIS AFTERNOON AND EVENING ACROSS NORTH CENTRAL FL...

.NEAR TERM...
Issued at 311 PM EDT Wed Apr 26 2023

Early afternoon surface analysis depicts a stationary frontal
boundary positioned along the Interstate 10 corridor, with high
pressure (1025 millibars) situated over coastal New England.
Aloft...zonal flow prevails across the southeastern states, with a
slow moving shortwave trough digging southeastward from the
southern Rockies towards the Texas and Oklahoma panhandles. Subtle
shortwave energy continues to stream across the southeastern
states within the zonal flow pattern. A healthy cumulus field has
developed over our region, with the Atlantic sea breeze boundary
already developing and moving inland from area beaches.

Convection will be triggered late this afternoon along inland
moving mesoscale boundaries, with higher coverage expected along
the I-75 corridor to the south of Gainesville during the late
afternoon and early evening hours. Moisture is going to be the
limiting factor to a more widespread severe weather outbreak, as
PWATs will likely remain below 1.5 inches at most locations
through tonight. However, cold temperatures aloft and colliding
mesoscale boundaries will result in isolated to widely scattered
convective coverage this afternoon for locations west of the I-95
corridor, and also mostly south of the I-10 corridor. ML CAPE
values of 1,000 - 1,500 j/kg, while Downdraft CAPE values rise to
around 1,000 j/kg across north central FL later this afternoon as
mid-level lapse rates steepen. There looks to be just enough
northwesterly speed shear in the -10 Celsius to -20 Celsius hail
growth zone for large hail potential for locations south of
Gainesville, where the Storm Prediction Center has indicated an
enhanced risk (level 3 out of 5) for severe thunderstorm
development, with a risk for downburst winds of 50-70 mph along
the I-75 corridor through early this evening, mainly across Marion
County. A lack of deep layered moisture will keep coverage
more isolated for locations east of the I-75 corridor in northeast
FL, with another area of slightly higher coverage expected near
the Alapaha and Ocmulgee Rivers in southeast GA late this
afternoon through early this evening. Highs this afternoon will
generally climb to the low to mid 80s at most locations, with
breezy onshore winds keeping coastal temperatures generally around
80 degrees this afternoon.

Thunderstorm activity that lingers into the evening hours along
the I-75 corridor and near the Alapaha / Ocmulgee Rivers in
southeast GA will fade by midnight. Low stratus ceilings will
again develop during the predawn and early morning hours on
Thursday across inland southeast GA and northern portions of the
Suwannee Valley, but boundary layer winds may keep fog potential
rather low early on Thursday morning. Thin cirrus cloudiness will
also be increasing from the west during the predawn and early
morning hours. Lows will generally remain in the low to mid 60s
for inland locations, with a light onshore breeze keeping coastal
lows in the upper 60s.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 311 PM EDT Wed Apr 26 2023

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE FROM THURSDAY
AFTERNOON THROUGH FRIDAY EVENING...

Shortwave troughing over Oklahoma will pivot eastward across the
Ozarks on Thursday and then northeastward across the Tennessee
Valley by Thursday night. This feature will gradually develop
surface low pressure along the aforementioned stationary boundary
over eastern Texas on Thursday morning, with this feature then
gradually deepening as it accelerates northeastward towards the
Tennessee and Ohio Valleys by late Thursday afternoon and evening.
This developing surface low will lift the previously stationary
frontal boundary along the I-10 corridor northeastward as a warm
front on Thursday afternoon and evening. Our air mass will moisten
in the warm sector from southwest to northeast on Thursday
afternoon as flow aloft backs to southwesterly, and a few rounds
of convection will likely impact our area from Thursday afternoon
through Thursday night. The first round will likely occur along
the inland moving Gulf Coast sea breeze during the afternoon
hours, with strong to isolated severe thunderstorms possible,
especially as this activity intersects the Atlantic sea breeze
boundary at locations along or just west of the I-95 corridor.
Stronger activity will again be capable of producing strong
downburst winds and hail. Another round of convection associated
with the lifting storm system well to the northwest of our area
could sweep across our region towards or just after sunset. Highs
on Thursday will climb into the 80s at most locations before
rainfall chances increase from west to east during the mid to late
afternoon hours. Mild overnight lows in the 60s expected. On
Friday, low pressure will be over the Carolinas as its associated
cold front stretches southwestward through SE GA. Showers with
embedded thunderstorms are expected again on Friday with some
diurnal heating, lingering moisture, and lift from the nearby
frontal boundary and sea breeze boundaries. Convection subsides
from northwest to southeast Friday night as the weakening cold
front moves through the area before stalling near the I-10
corridor. Cool, dry air filters in from the north into SE GA.

&&

.LONG TERM...
(Saturday through next Tuesday)
Issued at 311 PM EDT Wed Apr 26 2023

Models coming into slightly better agreement with the next system.
A strong shortwave trough digs into southeastern Texas developing
low pressure at the surface along the stalled frontal boundary
over the Gulf coast. The surface low then lifts northeastward
Saturday night into Sunday across the SE US into the Carolinas.
Meanwhile, the stalled boundary over the I-10 corridor will lift
as a warm front through SE GA on Sunday. Numerous showers with
embedded storms spread across the area Saturday night into Sunday.
The cold front will move through the area from the northwest
Sunday night into Monday bringing an end to rain for early next
week.

&&

.AVIATION...
(12Z TAFS)
Issued at 817 AM EDT Wed Apr 26 2023

Strong to isolated severe thunderstorms are expected to develop
after 20Z this afternoon along the Interstate 75 corridor, with
potential impacts to the GNV terminal expected between 22Z - 02Z
this afternoon and evening. We included a PROB30 group for briefly
gusty winds and MVFR visibilities during heavier downpours due to
some uncertainty in timing and intensity, but we will add a TEMPO
group with likely stronger winds and IFR visibilities for the 18Z
TAF package if model guidance continues to trend towards higher
probabilities for strong to severe thunderstorms along the I-75
corridor. Severe thunderstorms that develop later today will be
capable of producing large hail and significant downburst winds.
Thunderstorms should largely remain west of the I-95 corridor in
northeast FL, with confidence only high enough to include vicinity
coverage at VQQ after 21Z through around 03Z late this afternoon
and this evening. VFR conditions should otherwise prevail at the
regional terminals until overnight fog and low stratus ceilings
develop at VQQ after 06Z. Light north northeasterly surface winds
early this morning will shift to easterly this afternoon, with
speeds increasing to 10-15 knots at the SGJ and SSI coastal
terminals towards 16Z and around 10 knots at the inland terminals.

&&

.MARINE...
Issued at 311 PM EDT Wed Apr 26 2023

Stationary frontal boundary over the southeast Georgia waters
will lift as a warm front Thursday afternoon into evening as its
associated low pressure system lifts into the Tennessee and Ohio
Valleys. Strong to isolated severe thunderstorms are expected to
move over our local waters from the west, mainly during the
evening hours. Stronger thunderstorms on Thursday evening will be
capable of producing strong wind gusts, hail, and frequent
lightning strikes. Outside of thunderstorm activity, southerly
winds will briefly strengthen on Thursday night, followed by winds
shifting to southwesterly on Friday ahead of a weakening frontal
boundary that will stall to the west of our area on Friday night
and Saturday.Low pressure will then potentially develop along the
northern Gulf coast by Sunday, bringing increasing chances for
showers and thunderstorms to our area on Sunday afternoon and
night ahead of a strong cold front that will likely pass through
our local waters by Monday.

Rip Currents: Persistent onshore winds and a developing
northeasterly ocean swell will create a high end moderate risk at
area beaches through Thursday. Strengthening southwesterly winds
should result in a low risk at area beaches on Friday.

&&

.HYDROLOGY...
Issued at 130 PM EDT Wed Apr 26 2023

Scattered slow moving thunderstorms this afternoon and evening
along the I-75 corridor and portions of north central FL will be
capable of producing localized flooding, especially for locations
south of Gainesville. Widespread showers and thunderstorms are
forecast from Thursday afternoon through Friday evening across our
region, producing widespread 1-2 inch rainfall totals, with
locally higher amounts possible. This rainfall will be mostly
beneficial in nature, but downpours that repeatedly train across
the same locations could result in a localized flood threat,
especially at urban locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  60  83  64  81 /  20  70  80  70
SSI  66  79  68  82 /   0  60  70  60
JAX  63  83  67  84 /  10  60  70  70
SGJ  67  81  67  83 /   0  60  70  70
GNV  63  87  67  83 /  30  50  50  70
OCF  63  89  67  83 /  60  40  70  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 26, 2:32 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
332 PM EDT Wed Apr 26 2023

GAZ153-154-262015-
Inland Glynn GA-Coastal Glynn GA-
332 PM EDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of northwestern Glynn
County through 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thalmann, or 11 miles northwest of Dock Junction, moving southeast at
15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dock Junction and Thalmann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 8172 3138 8165 3123 8145 3115 8168
TIME...MOT...LOC 1932Z 330DEG 13KT 3133 8165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KB
Local storm report, Apr 26, 2:32 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
332 PM EDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             2 ENE HOMELAND          30.87N 81.99W
04/26/2023  E1.75 INCH       CHARLTON           GA   TRAINED SPOTTER

            MULTIPLE HAIL SIZES...LARGEST ESTIMATED TO
            BE GOLF BALL SIZE.

&&

AC
Special weather statement, Apr 26, 2:45 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
345 PM EDT Wed Apr 26 2023

FLZ024-GAZ264-364-262030-
Inland Nassau FL-Northeastern Charlton GA-Western Charlton GA-
345 PM EDT Wed Apr 26 2023

...Strong thunderstorms will impact portions of northwestern Nassau
and east central Charlton Counties through 430 PM EDT...

At 345 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from just south of Folkston to 8 miles west of
Hilliard. ovement was southeast at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hilliard and Kings Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3056 8195 3071 8210 3082 8203 3080 8187
      3079 8184 3079 8180
TIME...MOT...LOC 1945Z 319DEG 7KT 3081 8201 3071 8207

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KB
Local storm report, Apr 26, 2:52 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 NNW MOUNT PLEASANT    31.46N 81.70W
04/26/2023  M0.25 INCH       WAYNE              GA   PUBLIC

            HAIL MEASURED AT 3/8THS OF AN INCH USING A
            MEASURING TAPE.

&&

AC
Local storm report, Apr 26, 2:54 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
354 PM EDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 N GARDI               31.54N 81.80W
04/26/2023  E1.75 INCH       WAYNE              GA   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

AC
Local storm report, Apr 26, 2:58 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 N GARDI               31.54N 81.80W
04/26/2023  E1.75 INCH       WAYNE              GA   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 1 N
            GARDI. RELAYED VIA SOCIAL MEDIA. TIME
            ESTIMATED BY RADAR. HAIL WITHIN THE GARDI,
            GA AREA.

&&

AC

The radar

The Jacksonville radar (KJAX), 35 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
April 26, 3:20 PM EST
Where
Nassau County, 4.16 mi W of Hilliard
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.680, -81.990

A large tree was snapped at its base near Hilliard. A photo was shared via Social Media.

Hail, Nassau

When
April 26, 3:25 PM EST
Where
Nassau County, 2.73 mi SW of Hilliard
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.650, -81.950

Golf ball hail was observed. There were multiple reports.

Hail, Nassau

When
April 26, 4:00 PM EST
Where
Nassau County, 0.69 mi N of Crawford
Measured
1 in hail
Reported by
Public
Coordinates
30.510, -81.870

Quarter size hail was observed. The report was shared via Social Media.

Hail, Duval

When
April 26, 4:45 PM EST
Where
Duval County, 1.83 mi NW of Herlong Arpt
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
30.300, -81.820

Hail slightly bigger than quarter size fell near Chaffee Road South and Crystal Springs Road. Hail melted a bit before the observer took the measurement.

Hail, Clay

When
April 26, 4:55 PM EST
Where
Clay County, 2.26 mi SW of Mill Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.030, -81.910

Quarter size hail was observed near the Intersection of County Road 215 and North Deer Road in Middleburg.

Hail, Clay

When
April 26, 5:20 PM EST
Where
Clay County, 0.6 mi E of Camp Blndg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.950, -81.970

About 2 inch hail and golf ball sized hail were observed near Camp Blanding.

Hail, Marion

When
April 26, 6:15 PM EST
Where
Marion County, 4.17 mi WSW of Shady
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.070, -82.230

Quarter size hail was observed near SW 68th Court in Ocala.

Thunderstorm Wind, Marion

When
April 26, 6:25 PM EST
Where
Marion County, 3.05 mi NE of Ocala Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.204, -82.188

FDEM reported a tree was blown down onto 2 RVs in the Arrowhead Campground. The time of damage was based on radar.

Hail, Marion

When
April 26, 6:30 PM EST
Where
Marion County, 1.83 mi NW of West End
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.190, -82.170

Golf ball size hail was reported at the Marion County Emergency Operations Center.

Hail, Marion

When
April 26, 6:30 PM EST
Where
Marion County, 2.75 mi NW of West End
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.200, -82.180

About 50 vehicles were damaged by large hail at the Public Safety Complex. There was also hail damage to about 4 homes in the area.

Thunderstorm Wind, Marion

When
April 26, 6:30 PM EST
Where
Marion County, 1.83 mi NE of Ocala Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.190, -82.200

The FDEM Regional Coordinator reported high winds caused a structure fire and power lines were blown down in Ocala.

Thunderstorm Wind, Marion

When
April 26, 6:30 PM EST
Where
Marion County, 1.65 mi NE of Ocala West
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.239, -82.114

FDEM reported a large tree blown down onto a home. The residents were extricated by Fire Rescue.

Hail, Marion

When
April 26, 6:35 PM EST
Where
Marion County, 1.39 mi WNW of West End
Measured
1.25 in hail
Reported by
Public
Coordinates
29.180, -82.170

About 1.25 inch hail fell near SW 27th Ave and SW 8th St in Ocala.

Thunderstorm Wind, Marion

When
April 26, 6:35 PM EST
Where
Marion County, 2.32 mi NNE of Ocala West
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.251, -82.115

FDEM reported a tree was blown down onto a home at the intersection of NE 62nd Street and NE Jacksonville Road.

Hail, Alachua

When
April 26, 6:47 PM EST
Where
Alachua County, 5.12 mi SE of Peach Orchard
Measured
1.5 in hail
Reported by
Public
Coordinates
29.490, -82.450

Ping pong ball size hail was reported near Archer. The hail covered the yard.

Hail, Alachua

When
April 26, 6:50 PM EST
Where
Alachua County, 3.66 mi SE of Archer
Measured
1.75 in hail
Reported by
County Official
Coordinates
29.490, -82.490

Golf ball size hail was reported along Highway 41 near the Alachua-Levy county-line.

Hail, Marion

When
April 26, 6:50 PM EST
Where
Marion County, 0.92 mi SE of Anthony
Measured
3 in hail
Reported by
Public
Coordinates
29.290, -82.110

Large hail between 2 and 3 inches in diameter was observed in Anthony. Photos were shared via Social Media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092181, 1092167, 1092168, 1092169, 1092170, 1092171, 1092172, 1092257, 1092175, 1092176, 1092182, 1092258, 1092177, 1092259, 1092178, 1092179, 1092180.